I need some answers about Citalopram and Medication, Please.?!

Question: I need some answers about Citalopram and Medication, Please.?
I have really bad Anxiety, so i got put on Lorazepam, and it wore off FAST. So I went back and they put me on 2 a day when needed, i guess that's fine. But the real problem here is, My mother told them I was bipolar, I know I'm not. So she gave me Meds for it and i refused to take it, after my birthday this feb 8th, i got a different psychiatrist cause I'm now 18. i talked to her and she put me on Citalopram and said it was for anxiety and said if i react badly to it I'm bipolar... I look it up and it's used for bipolar. I'm a tad confused and kinda pissed. Is she trying to trick me? It's also for anxiety but also for bipolar which I'm not, My Mother said I was Cause I'm always mad at her, I hate her, she's horrible. but anyways, I need some answers and help on understanding why she gave this to me. She told me she knew the other psychiatrist and she's good at what she does, EVEN THOUGH she didn't even talk to me, only my mother, WHICH I FELT like she doesn't care about her clients. Could this psychiatrist be ignoring what I'm telling her and going with bipolar or what? Did she lie to me when she said if I act badly to it I'm not bipolar? I've looked it up but i can't get a straight answer. Please Help me.

The Citalopram is 20MG but half a tablet for 2 weeks then a whole one; once a day
And she upped My dose on lorazepam
That's .5MG Twice a day; as needed.

The Citalopram is used for Depression, I've gone through Depression and I know for a fact I'm not depressed. This medication stuff is new to me, I need help understanding it by a person who Understands and knows, not a stuck up psychiatrist that thinks she knows everything.


The reason you are probably so confused is that more/less everything you have been told is true yet they don't reconcile.

Citalopram is approved by the FDA and Health Canada for depression, you are correct about that. However citalopram is commonly used for anxiety disorders. An important thing to know is that about 1/2 of all North American prescriptions are "off-label." Simply put a doctor may prescribe any drug for any indication even if the drug is not approved for that use. Citalopram, although not approved, is highly effective for certain anxiety disorders and many studies back up that claim.

Thus citalopram can potentially treat your anxiety even if you have no depression. In addition citalopram, along with all antidepressants, is often used in the treatment of bipolar disorder. People with bipolar disorder, especially bipolar II, experience long and often severe episodes of depression (and often anxiety). The difference compared with major depressive disorder is that people with bipolar experience mania or hypomania in episodes rather than depression alone. So in treating depression in a person with bipolar, antidepressants like citalopram are often used HOWEVER antidepressants can only be used when taken with a mood stabilizer in people with bipolar. What often happens when a bipolar person takes an antidepressant is that the medication makes them manic. To control this a mood stabilizer is used and it prevents the mania so the antidepressant can safely be taken.

What your psychiatrist is talking about is that if you become manic from taking the citalopram it indicates you are bipolar. There is some debate if mania induced by an antidepressant can be simply a side effect rather than always being a manifestation of bipolar. Most doctors believe a person can take an antidepressant and experience mania but only when on the antidepressant and not be bipolar. Some doctors believe that a manic experience on an antidepressant always means a person is bipolar. Either way the vast majority of people who become manic from an antidepressant are bipolar and require somewhat different treatment.

The drug can "act badly" by not working or causing side effects like headache, nausea, and insomnia but that is not what your doctor is talking about. Also citalopram can initially worsen anxiety but that, along with most side effects, dissipate over time. However the lorazepam should reduce the severity of any increase in anxiety (if any occurs at all). FYI lorazepam is also commonly used with other medication for bipolar disorder.

I can certainly understand how upset you must be with your mother. She is not able to diagnose you and your being "mad at her" has nothing to do with a bipolar diagnosis.

It is very important you see a doctor you trust and it is typically not good for you to be treated by a doctor (especially a psychiatrist) who is a friend of your mother.

From what you have said your current doctor is not ignoring you, lying to you, or misleading you.

One thing I should say is that you need to try to trust your doctors. You wrote several times that you "know" you are not depressed or bipolar. It is not uncommon for people to be unable to see or know all of their symptoms. I am not trying to say you are depressed or bipolar but a doctor can typically see things you may be oblivious to and come up with a more accurate and complete diagnosis and treatment plan. Its also a serious breach of ethics and often illegal for your doctor to knowingly lie, mislead, and trick you.

Also try not to go online to get a lot of infomration about medication. If you just want some basic information about side effects and things like that go to a reputable place like drugs.com. And no matter what you read online, it does not mean your doctor is wrong. If you are prescribed something and you find out its indication is different from why you are taking it just keep in mind that drugs are commonly and properly prescribed for reasons that may be much different than its approved indications.

M.D., C.M. psychiatry, internal medicine (Québec)
Hons. BSc pharmacology

at 18 i been furious if my mother done that...i do not know your case but it seems to me if you do not fall into a slot on life then you bipolar..you are entitled to dislike your mother she got live with it.
if was me i get out of it.. get job or uni,i be depressed if treated like that but do not get muddled with depression and just being pi88ed off...you got man up or woman up and make that shrink explain it to you,but do it in calm way kicking off just make them all the worse good luck

The consumer health information on answer-health.com is for informational purposes only and is not a substitute for medical advice or treatment for any medical conditions.
The answer content post by the user, if contains the copyright content please contact us, we will immediately remove it.
Copyright © 2007-2011 answer-health.com -   Terms of Use -   Contact us

Health Categories